Hail, Boone
- When
- May 31, 4:20 PM CST to 4:28 PM CST
- Where
- Boone County, 3.82 mi NNE of Sapp to 0.74 mi N of Englewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.883, -92.331
Storms developed along an outflow boundary that was laid out along the I-70 corridor. The storms produced wind damage, large hail as well as 9 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms developed along an outflow boundary that was laid out along the I-70 corridor. The storms produced wind damage, large hail as well as 9 tornadoes. Two of the tornadoes were rated EF3 as they moved through the St. Louis metro area. Also, heavy rain fell causing flash flooding in some locations, which persisted into the early morning hours of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 2:51 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT FRI MAY 31 2013
.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 350 PM CDT FRI MAY 31 2013
PRIMARY FOCUS FOR THE SHORT TERM IS THE CONVECTIVE TRENDS FOR THE
REST OF THE AFTERNOON AND THIS EVENING. OUTFLOW BOUNDARY FROM THIS
MORNING'S MCS HAS LAID OUT ACROSS CENTRAL MISSOURI AND EXTENDS
ACROSS THE STL METRO AREA. IT'S A LITTLE MORE DIFFICULT TO PICK OUT
IN SURFACE OBS...BUT IT'S OUT THERE. ATMOSPHERE IS BECOMING VERY
UNSTABLE WHERE MORNING CLOUDS HAVE CLEARED OUT IN CENTRAL AND
SOUTHWEST MISSOURI WITH SBCAPE VALUES RISING ABOVE 3000 J/KG. 18Z
SPECIAL SOUNDING OUT OF KSGF HAS AN EYE-POPPING EML ABOVE A WEAK
CAPPING INVERSION. KINEMATICS ARE EQUALLY IMPRESSIVE WITH 0-6KM
BULK SHEAR OF 40-50KTS AND 0-1KM SRH IN EXCESS OF 300 M2/S2. THE
SPC SIG-TOR MESOANALYSIS PARAMETER BULLSEYES CENTRAL/SOUTH CENTRAL
MISSOURI...AND SPC HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 03Z.
CURRENT THINKING IS THAT CONVECTION WILL BUILD NORTHEAST OUT OF
OKLAHOMA INTO SOUTHWEST AND FINALLY CENTRAL MISSOURI THROUGH THE
EARLY EVENING. SUPERCELLS CAPAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES DO APPEAR TO BE THE INITIAL
MODE OF CONVECTION. STILL THINKING THAT DISCRETE CELLS WILL GROW
UPSCALE INTO A SEVERE MCS. DAMAGING WINDS...LEWPS AND BOWS WILL BE
THE RESULT. STILL LOOKS LIKE THERE COULD BE HEAVY RAIN AS CELLS
TRAIN OVER THE SAME AREAS BEFORE THE LINE ACCELLERATES SOUTHEAST
AFTER MIDNIGHT.
CARNEY
.LONG TERM...(SATURDAY THROUGH NEXT FRIDAY)
ISSUED AT 350 PM CDT FRI MAY 31 2013
THE UPPER LOW OVER EASTERN SOUTH DAKOTA WILL FINALLY OPEN UP AND
LIFT OUT AS AN OPEN WAVE LATE SATURDAY. THIS WILL SHOVE THE COLD
FRONT THROUGH THE AREA BY LATE SATURDAY EVENING. STILL HAVE A GOOD
CHANCE OF MORE RAIN THROUGH THE DAY SATURDAY UNTIL THE FRONT COMES
THROUGH. THE THREAT OF SEVERE WEATHER CONTINUES AHEAD OF THE FRONT
FOR SATURDAY AFTERNOON. NAM IS FORECASTING MLCAPE IN EXCESS OF 1600
J/KG AND 40KTS PLUS 0-6KM BULK SHEAR. WE'LL SEE HOW MUCH OF THAT
FORECAST INSTABILITY IS ACTUALLY REALIZED...BUT TI DOES LOOK
PLAUSIBLE.
AFTER THE FRONT FINALLY COMES THROUGH WE SHOULD DRY OUT AND COOL
DOWN. TEMPERATURES SHOULD BE 5 TO 10 DEGREES BELOW NORMAL SUNDAY
AND MONDAY...AND BETTER YET IT WILL BE MUCH LESS HUMID WITH
DEWPOINTS DROPPING INTO THE 50S...EVEN THE UPPER 40S IN NORTHEAST
MISSOURI/WEST CENTRAL ILLINOIS.
MEDIUM RANGE MODELS CONTINUE TO BRING RAIN BACK INTO THE PLAINS AND
WESTERN MISSOURI TUESDAY INTO WEDNESDAY ON INCREASING LOW LEVEL
SOUTHERLY FLOW. FORECAST QPF OVERSPREADS THE AREA TUESDAY NIGHT
INTO WEDNESDAY. NOTHING LOOKS PARTICULARLY SEVERE OR WET AT THIS
TIME...SO PERHAPS WE'LL JUST GET SOME BENEFICIAL RAIN RATHER THAN
FLOODING RAIN FOR A CHANGE. TEMPERATURES WILL MODERATE TOWARD
SEASONAL NORMALS BY MIDWEEK.
CARNEY
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1230 PM CDT FRI MAY 31 2013
CONFIDENCE IN THE EXACT TIMING OF PRECIPITATION AT EACH TAF SITE IS
NOT CERTAIN. IT DOES APPEAR THOUGH THAT THERE WILL BE A 3-6 HOUR
PERIOD OF SHOWERS/THUNDERSTORMS AT KCOU AND THE ST. LOUIS METRO
TAF SITES LATER THIS AFTERNOON AND THIS EVENING. AREA OF SHRA/TSRA
OVER THE THE ST. LOUIS METRO AREA WILL MOVE EAST OF THE TAF SITES
BY 19Z. OTHER AREA OF -SHRA AND SCT -TSRA OVER NORTHEAST MO/WEST
CENTRAL IL WILL ALSO LIFT NORTHEAST EARLY THIS AFTERNOON. CONCERN
THEN WILL BE WITH THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP IN
AN EAST-WEST ORIENTED LINE FROM SOUTHWEST MISSOURI INTO EAST
CENTRAL MO BETWEEN 22-01Z. STRONGEST CORES WILL LIKELY PRODUCE IFR
CONDITIONS IN HEAVY RAIN...VRB WIND GUSTS IN EXCESS OF 35KTS AND
SOME HAIL. THIS LINE IS EXPECTED TO MOVE SLOWLY SOUTHEAST
OVERNIGHT...THOUGH PRECIPITATION AND MVFR CONDITIONS MAY LAST
THROUGH THE NIGHT.
SPECIFICS FOR KSTL...THUNDERSTORM CURRENTLY OVER THE AIRPORT WILL
MOVE EAST IN THE NEXT HOUR. THEN EXPECT A LULL UNTIL AFTER 22Z
WHEN THUNDERSTORMS WILL MOVE INTO THE AIRPORT FROM THE WEST. THESE
STORMS MAY LAST WELL INTO THE EVENING HOURS...AND CURRENT TEMPO
GROUP MAY NOT HAVE THE IFR CONDITIONS AND WIND GUSTS LONG ENOUGH.
SHOWERS AND MVFR CONDITIONS WILL LIKELY CONTINUE OVERNIGHT.
BRITT
&&
.PRELIMINARY POINT TEMPS/POPS...
SAINT LOUIS 68 81 58 71 / 80 60 20 5
QUINCY 65 76 54 68 / 70 30 10 10
COLUMBIA 65 76 54 69 / 80 30 10 5
JEFFERSON CITY 66 77 56 70 / 80 40 10 5
SALEM 69 79 60 71 / 90 70 40 10
FARMINGTON 68 79 56 72 / 90 80 40 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR AUDRAIN MO-BOONE
MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
MO-WARREN MO-WASHINGTON MO.
IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ADAMS IL-BOND IL-
BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 403 PM CDT FRI MAY 31 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 403 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR TONIGHT. THE STORMS ARE EXPECTED TO BE SEVERE. DAMAGING WINDS...LARGE HAIL AND TORNADOES ARE LIKELY WITH THESE STORMS. THE THUNDERSTORMS WILL ALSO BE PRODUCING HEAVY RAINFALL...SO THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE STILL LIKELY ON SATURDAY...PRIMARILY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. A FEW OF THESE STORMS MAY BE SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TONIGHT. IN ADDITION TO SEVERE WEATHER...SPOTTERS ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER AN INCH OR ANY FLOODING THAT THEY OBSERVE. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1148 AM CDT FRI MAY 31 2013 MOZ062-065-072-073-311730- CRAWFORD MO-FRANKLIN MO-JEFFERSON MO-WASHINGTON MO- 1148 AM CDT FRI MAY 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...WESTERN JEFFERSON...SOUTHEASTERN FRANKLIN AND NORTHERN CRAWFORD COUNTIES UNTIL 1230 PM CDT... AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AUGUSTA TO 6 MILES NORTHEAST OF SULLIVAN TO 6 MILES NORTHWEST OF CUBA...AND MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ST. CLAIR... BOURBON... VILLA RIDGE... CUBA... GRAY SUMMIT... STEELVILLE... PACIFIC... ANTHONIES MILL... CEDAR HILL... BYRNES MILL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST SCOTT AFB 38.54N 89.85W
05/30/2013 M67 MPH ST. CLAIR IL OTHER FEDERAL
DELAYED REPORT FROM MAY 30.
&&
CARNEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 438 PM CDT FRI MAY 31 2013 MOZ041-047-312230- BOONE MO-MONITEAU MO- 438 PM CDT FRI MAY 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONITEAU AND SOUTHERN BOONE COUNTIES UNTIL 530 PM CDT... AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLARKSBURG...OR 7 MILES NORTHWEST OF CALIFORNIA...MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ASHLAND... COLUMBIA... MCGIRK... JAMESTOWN... EASLEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GKS
The St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
8 hail, 8 thunderstorm wind, 8 tornado, 3 flash flood. Local standard time, as filed.
Thunderstorm winds caused a wide swath of damage from about 2 miles north of Danville on Highway 161, eastward across the county to about 2 miles east of Highway 19. Most of the damage was broken tree limbs, several large trees blown down or snapped off as well as major damage to two grain bins at the intersection of County Roads 219 and 220. The grain bins were dented in considerably and the elevator legs had collapsed.
A weak tornado briefly touched down along Highway 161 from 2.5 miles south southwest to 2 miles south southwest of Montgomery City. Much of the damage was confined to tree damage. One large tree snapped about a third of the way from the base and fell onto a parked school bus. No one was inside the bus. Before the tornado lifted and dissipated, three power poles were bent about 40 degrees to the northeast. Overall, the tornado path length was half a mile and max path width was 30 yards. The damage was rated as EF0 with max winds of 75 MPH.
A weak tornado briefly touched down about two miles south of Montgomery City along Blue Bird Road. Much of the damage was confined to tree damage. Before lifting and dissipating near the intersection of Blue Bird Road and Bob White Road, the roof of an old machine shed was peeled off to the south. The tornado path length was two tenths of a mile with a max path width of 30 yards. The damage was rated EF0 with max wind speeds of 75 MPH.
A weak tornado touched down 2 miles north northwest of New Florence. Much of the damage was confined to downed trees. The tornado traveled east for about a mile. Before lifting and dissipating, the tornado caused minor siding and soffit damage to a home and uprooted a large tree in the backyard. The tornado path length was 1.06 miles with a max path width of 40 yards. The damage was rated EF0 with max wind speeds of 80 MPH.
Thunderstorm winds blew down several power lines around town.
A tornado touched down just west of Highway UU, around 3.5 miles southwest of Union. Most of the damage consisted of snapped and downed trees and broken tree limbs. Five homes located along Indian Prairie Lane between Union and St. Clair suffered minor roof damage. The tornado lifted and dissipated just south of the intersection of Meramec Terrace Road and Indian Acres Road, around 3.4 miles southwest of Robertsville. The tornado path length was 10 miles with a max path width of 550 yards. The damage was rated EF1 with max wind speeds of 105 MPH.
Thunderstorm wind blew down several large trees around town.
Thunderstorm winds blew down a large tree onto an unoccupied car that was parked at the Historic Daniel Boone Home & Heritage Center. The car sustained major damage.
Thunderstorm winds snapped off several large trees in southwestern St. Charles County between Highway DD and Highway 94.
A tornado touched down about four miles southwest of Weldon Spring in St. Charles County, Missouri. It downed trees, blew over empty tractor trailers, and caused minor damage to construction equipment. It moved east-northeast into Weldon Spring Heights and the Missouri Research Park (on the south side of Weldon Spring) causing roof, window, and solar panel damage to a few structures as well as downing more trees before crossing Interstate 64. The tornado passed within one half of a mile of the National Weather Service Weather Forecast Office which is located in the Missouri Research Park. The tornado continued moving east-northeast through densely populated residential areas of southern St. Charles County, south of Highway 94. Roofing was torn off of Bryan Middle School and blown 100 yards, many houses suffered varying degrees of roof (from minor damage to removal of entire roof), wall (from minor damage to total collapse), and overall structural damage, and thousands of trees were damaged. The most intense damage, rated EF3, occurred on Haversham Drive where only the interior walls were left standing of three homes. The tornado began to move a bit more easterly, widening to nearly 1000 yards (or a half-mile), causing damage in residential areas and the St. Charles Family Arena before crossing the Missouri River into St. Louis County just south of Interstate 70.
The tornado caused damage to 765 homes in St. Charles County. Seven hundred twenty-three homes suffered minor damage, 34 homes suffered major damage, and 8 homes were destroyed. Three hundred forty-eight businesses sustained minor damage, while 25 businesses had major damage. Cleanup costs alone for St. Charles County was 2.4 million dollars, with approximately 50,000 tons of tree and limb debris removed. There were 8 minor injuries due to the tornado.
The path length of the tornado in St. Charles County was 14.8 miles with a max path width of 950 yards. The damage for this segment was estimated to be EF3 with max wind speeds of 150 MPH. Overall, the entire tornado path length was 31.8 miles with a max path width of 1 mile and a maximum damage rating of EF3.
A tornado touched down in extreme western Jefferson County near Highway NN and Apke Lane. It moved to the east and most of the damage consisted of snapped and downed trees and broken tree limbs. In the Byrnes Mill area several mobile homes were damaged from fallen trees. In Scotsdale, several school buildings at Our Lady Queen of Peace Church suffered minor damage. The tornado lifted and dissipated west of Rustic Trails Drive, around 2.7 miles east of Byrnes Mill. The tornado path length was 12.4 miles and the max path width was 200 yards. The damage was rated EF1 with max wind speeds of 100 MPH.
The tornado crossed the Missouri River from St. Charles County into St. Louis County just south of Interstate 70. As it moved through the Riverport area, it caused major damage to one of the buildings at Hollywood Casino. Part of the roof and most of the siding were torn off of a section of the casino that housed maintenance and staff offices. Five large power poles were snapped off at the base. The damage in this area was rated EF2. Also, numerous trees were snapped off. Further to the east in the Riverport area, a gas station lost part of its canopy and a nearby hotel sustained minor roof damage as well as several windows blown out. The tornado then crossed Interstate 70 into the Earth City area. As it crossed the highway at the intersection of I-70 and Earth City Expressway it knocked down the large steel truss that holds signs for the east bound side of I-70 into the west bound lanes of the highway. Traffic was backed up for hours in this area due to the fallen sign and numerous power lines as well as debris laying across the interstate. North of I-70 the tornado widened to a mile wide with the most significant damage centered just northwest of the I-70/Earth City Expressway interchange. One warehouse building had a section of the pre-cast concrete wall collapse outward and fall onto the parking lot on the southeast corner. Meanwhile on the north facing side of the warehouse, several bay doors were blown in and several tractor trailers and delivery trucks were blown over. The building next door had roof damage and an unoccupied car nearby was flipped onto its roof and another one was rolled as well. The damage in this area was rated EF2. Further to the east and northeast, the Point 70 office building sustained extensive window damage and another warehouse had a quarter of its roof peeled off. Spectrum Brands warehouse building on Corporate Exchange Drive had a very large section of pre-cast concrete walls collapse inward and damage here was rated EF2. The tornado continued to the east, crossing Interstate 270 between Interstate 70 and St. Charles Rock Road. Numerous trees, power poles and power lines were blown down across Bridgeton. An apartment building on Natural Bridge Road lost its entire roof with some of the debris landing on cars in the parking lot. Several other apartment buildings had minor roof damage. Damage in this area was rated EF2. The tornado crossed the northern portions of Lambert-St. Louis International Airport, causing minor damage to four outbuildings. From there the tornado continued east, blowing down or uprooting numerous large trees, power poles and power lines in Berkley, Kinloch, Ferguson, and Dellwood mainly along and north of Chambers Road. Several of the large trees fell onto houses and vehicles causing minor to major damage. As it crossed New Halls Ferry Road it began to go in a more east northeasterly direction, paralleling Interstate 270 for a time. A gas station at the intersection of Dunn Road and Old Halls Ferry Road had one of its canopies collapsed. Just east of Highway 367, six power poles were snapped off along Dunn Road on the north side of I-270. A bit further east, just east of Bellefontaine Road, an apartment complex on N. Garden Drive had eight of its buildings sustain major roof damage. Otherwise, most of the damage in the area was to trees and power lines. A few of the trees landed on homes causing varying degrees of damage. The tornado then lifted and dissipated on the banks of the Mississippi River about six tenths of a mile north northeast of the intersection of I-270 and Columbia Bottom Road. The tornado caused damage to 612 homes in St. Louis County. Five hundred and ten homes suffered minor damage, 101 homes suffered major damage, and one home was destroyed. One hundred twenty-one businesses sustained minor damage, while 5 businesses had major damage. Cleanup costs alone for St. Louis County was 4.3 million dollars.
The path length of the tornado in St. Louis County was 17.0 miles with a max path width of a mile wide. The damage for this segment was estimated to be EF2 with max wind speeds of 130 MPH. Overall, the entire tornado path length was 31.8 miles with a max path width of 1 mile and a maximum damage rating of EF3.
A wide swath of wind damage, just north of the path of the tornado that moved through St. Louis County extended from the I-270/Lindbergh Boulevard interchange eastward to the just west of the Mississippi River. The most intense wind damage was to the Ramada Inn on the northeast side of the I-270/Lindbergh Boulevard interchange. It lost about half its roof with some of the debris landing on cars in the parking lot destroying them. More of the debris landed over two tenths of a mile away, damaging or destroying a number of campers and RVs at an RV business with a number of vehicles having 2x4s driven into them. Another nearby hotel sustained moderate roof damage as well. Otherwise, most of the wind damage consisted of trees blown over, numerous large tree limbs blown down, as well as power lines being blown down. There was one injury to a hotel occupant at the Ramada Inn, the person sustained a broken arm.
One inch hail fell in Maryland Heights.
One inch hail fell in Florrisant.
A tornado touched down in the Columbia Bottom Conservation Area, about 3 miles northeast of the interchange of I-270 and Columbia Bottom Road. It uprooted a large tree in this location, then traveled to the northeast. It uprooted another large tree just northeast of Upper Columbia Bottom Road, before turning a bit more easterly and crossed the Mississippi River into Madison County Illinois. For this segment of the tornado, the path length in St. Louis County was 2 miles with a max path width of 50 yards. The damage for this segment was rated EF1 with max wind speeds of 90 MPH. Overall, the entire tornado path length was 10.6 miles with a max path width of 150 yards. The tornado was rated EF3 with max wind speeds of 160 MPH.
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads throughout the county were flooded, including several near Stone Hill Winery in Hermann.
Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway 94. Highway 94 was flooded in several locations.
Up to five inches of rain fell in a short amount of time causing flash flooding. Highway 135 was flooded in several spots southeast of the intersection with Highway T for about a four mile stretch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460534, 460535, 460710, 460712, 460714, 460717, 460543, 460546, 460547, 460696, 460697, 460726, 460698, 460702, 460699, 462115, 462224, 460703, 460727, 462423, 463117, 460728, 460729, 461832, 463135, 463139, 463143.